Missouri, 2021

Flash Flooding and Damaging Wind in Missouri, June 25 to 26, 2021

June 25 to 26, 2021 · NWS LSX · 7 events in 6 counties and zones

A composite outflow boundary extending from the Kansas City area towards southeast Missouri was a focus for new development from the evening hours of June 25th through June 26th. There were numerous reports of damaging winds and flash flooding with this event, as well as a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A composite outflow boundary extending from the Kansas City area towards southeast Missouri was a focus for new development from the evening hours of June 25th through June 26th. There were numerous reports of damaging winds and flash flooding with this event, as well as a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 25, 1:49 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 25, 1:49 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
249 PM CDT Fri Jun 25 2021

.SHORT TERM...  (Through Late Saturday Night)
Issued at 249 PM CDT Fri Jun 25 2021

A composite outflow boundary remains arched from near the Kansas
City area toward KFAM and then toward Salem/Centralia IL early this
afternoon. Ongoing storms are generally weakening in parts of
southeast Missouri and southwest Illinois. Convective development is
expected further west/northwest along this boundary over the next
couple of hours as it retreats at least slightly northward with
time. In addition, storms have already begun to fire near the
western portion of this composite outflow boundary as well as
southwestward into eastern Kansas which is near the surface low. So
while I cannot rule out some development to the north of this
outflow boundary over the next few hours, the most likely scenario
is for storms to develop to our west/southwest and then move
northeastward toward central Missouri by late afternoon. The
convection should not be nearly as organized as last night/early
this morning, but multicellular clusters will be capable of
producing gusty winds and heavy downpours. An isolated tornado or
two also is possible, with a focus on any storms that travel near
the boundary. The severe threat should slowly lessen through the
early overnight hours, with the best chances from about 5-11PM.

The main concern however in the short term remains on the flash
flood threat. While the convection through tonight should not be as
organized, the atmosphere remains primed for efficient rainfall
processes given near-record precipitable water values and deep warm
cloud depths. Thunderstorms may also have the tendency to train over
the same areas which could also increase the threat. Pinning down
the axis of heavier rainfall through tonight is difficult because
both global and convection-allowing models are not handling the
position of the composite outflow well which makes the rest of their
forecasts less than trustworthy. Given the current radar/satellite
trends, I shifted the axis more toward the I-70/I-55 corridors in
Missouri and Illinois respectively. While most amounts will be in
the 1.00-1.50 inch range, locally higher amounts will almost
certainly occur. This would be particularly concerning if storms do
train in areas that received the most rain last night/this morning.
Portions of central Missouri had 4-8 inches of rain and can
certainly ill-afford much in the way of additional rainfall.

The threat for showers and storms will continue through Saturday and
Saturday night. The more focused activity will likely be along/near
either a cold front which extends from a surface low in Iowa or a
differential heating boundary which would be slightly further to the
east. Similar to tonight, the convection does not look to be
particularly organized and may be more scattered in nature.
However, storms may train and produce heavy rainfall. Given at
least some of the area will be very saturated, the concern for
flash flooding will continue. However, left ongoing flash flood
watch alone because there remains enough uncertainty as to which
areas Saturday-Saturday night are most likely to see the greater
coverage of thunderstorms.

Gosselin

.LONG TERM...  (Sunday through Next Friday)
Issued at 249 PM CDT Fri Jun 25 2021

The wet and active pattern will continue at least into early next
week as multiple vorticity maxima round the base of a longwave
trough centered in the Plains. The low-level jet however gradually
weakens and precipitable water values drop at least slightly.
However, the very wet antecedent conditions could still at least
yield an isolated flash threat.

Medium range guidance is suggesting a high probability of a
deepening mid/upper level trough over the Great Lakes with an
anomalous ridge over the intermountain west. This longwave pattern
should finally help push the mean baroclinic zone at the surface
further to the south and east by Friday (and into the following
weekend). Assuming this indeed occurs, a period of cooler than
normal temperatures along with dry or at least lower chances of
showers and storms would be favored.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1240 PM CDT Fri Jun 25 2021

Thunderstorms through much of the afternoon should stay south of
the terminals. However, scattered storms are expected to re-
develop by later this afternoon and continue through at least the
overnight hours. Heavy downpours reducing visibility along with
gusty winds are the main threats with any thunderstorms through
the period. Ceilings should stay mostly VFR, with the exception of
parts of northeast Missouri and west-central Illinois late tonight
and Saturday morning.

SPECIFICS FOR KSTL:

We are watching for storms to redevelop late this afternoon and
move toward Lambert Field by early evening. Gusty winds and heavy
downpours are the main threats. These storms should continue
on/off through much of the overnight period, with the best chances
through about midnight.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-Knox MO-
     Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint Charles MO-
     Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO.

IL...Flash Flood Watch through Saturday morning for Adams IL-Brown IL-
     Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jun 25, 1:51 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
251 PM CDT Fri Jun 25 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-262000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
251 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

A Flash Flood Watch continues for parts of northeast, central and
east central Missouri as well as west central and southwest
Illinois. Please refer to the flash flood watch product for more
details.

Thunderstorms are likely through tonight. Scattered severe storms
are possible this afternoon and this evening with the primary threat
being damaging winds, but large hail and isolated tornadoes will also
be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday through Thursday. A few
storms may be severe Saturday and Saturday night with the primary
threat being damaging winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather or flooding to
the National Weather Service.

Gosselin

In the hours before

Local storm report, Jun 25, 12:44 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
144 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TORNADO          3 NW HANNIBAL           39.73N 91.41W
06/25/2021                   MARION             MO   NWS STORM SURVEY

            A BRIEF, NARROW TORNADO TOUCHED DOWN IN A
            RESIDENTIAL SUBDIVISION NORTHWEST OF
            HANNIBAL, MO EARLY FRIDAY MORNING. THE
            TORNADO FIRST TOUCHED DOWN ALONG ROSEWOOD
            DRIVE, WHERE IT RIPPED THE SIDING OFF THE
            WESTWARD FACING WALL OF A RESIDENTIAL HOME.
            THE TORNADO THEN CONTINUED NORTHEAST TOWARDS
            DEER RIDGE, COMPLETELY DESTROYING A COUPLE
            OF VINYL FENCES AND BREAKING LIMBS OFF A
            LARGE TREE ON THE NORTH SIDE OF DEER RIDGE.
            THE TORNADO QUICKLY LIFTED AS IT PUSHED EAST
            TOWARDS MUNGER LANE.

&&

KD
Local storm report, Jun 25, 12:53 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND DMG     1 SE HANNIBAL           39.70N 91.37W
06/25/2021                   MARION             MO   BROADCAST MEDIA

            SEVERAL TREES DOWN ALONG LINDELL AVENUE.

&&

KD
Local storm report, Jun 25, 12:54 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
154 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     TSTM WND DMG     2 S HANNIBAL            39.69N 91.38W
06/25/2021                   MARION             MO   PUBLIC

            SEVERAL TREE BRANCHES AND SOME MINOR ROOF
            DAMAGE ALONG LILLY ROAD.

&&

KD
Local storm report, Jun 25, 2:42 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     TORNADO          2.5 ENE RENSSELAER      39.69N 91.50W
06/25/2021                   MARION             MO   NWS STORM SURVEY

            A BRIEF TORNADO TOUCHED DOWN TO THE
            NORTHEAST OF RENSESELAER VERY EARLY IN THE
            MORNING ON JUNE 25TH. THE TORNADO FIRST
            TOUCHED DOWN ALONG COUNTY ROAD 429. THE
            TORNADO QUICKLY PUSHED NORTHEAST, DOING
            DAMAGE TO A FEW SHEDS AT THE INTERSECTION OF
            COUNTY ROAD 429 AND HIGHWAY MM. ONE SHED WAS
            COMPLETELY DESTROYED AND ITS ROOF WAS LIFTED
            INTO A NEARBY TREE. THE TORNADO SPREAD
            NORTHEAST ACROSS HIGHWAY MM, BEFORE LIFTING
            JUST TO THE NORTH OF HIGHWAY MM.

&&

KD
Local storm report, Jun 25, 2:53 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     TSTM WND DMG     FARBER                  39.28N 91.58W
06/25/2021                   AUDRAIN            MO   FIRE DEPT/RESCUE

            MULTIPLE TREE LIMBS DOWN AND A FEW SHINGLES
            RIPPED OFF HOMES ALONG TRABUE DRIVE.

&&

KD
Local storm report, Jun 25, 3:02 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     3 NW PITTSFIELD         39.64N 90.84W
06/25/2021                   PIKE               IL   PUBLIC

            TREE DAMAGE ON BOTH SIDES OF LAKEVIEW DRIVE
            AROUND JELLYSTONE-PINE LAKES CAMPGROUNDS
            COTTAGES. TREES HAD BIG LIMBS DOWN, SOME
            WERE SPLIT, AND A FEW LOOKED LIKE THEYD BEEN
            BROKEN OFF.

&&

KD

The radar

The St Louis radar (KLSX), 147 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
June 25, 4:23 PM CST to 4:45 PM CST
Where
Boone County, 4 mi SSW of Columbia to 3 mi NE of Columbia
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.897, -92.359

Thunderstorm winds blew down numerous power lines, tree limbs and trees through out town. A large tree was blown down at the intersection of Washington Avenue and Dysart Street. On the northeast side of town a tree was blown down onto a mobile home causing considerable damage. No injuries were reported.

Flash Flood, Boone

When
June 25, 5:50 PM CST to June 26, 5:30 AM CST
Where
Boone County, 1.06 mi NNW of Rucker to 1.18 mi NE of Rocheport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.244, -92.428

Another round of heavy rain fell across Boone County, less than 12 hours after the flash flood event from June 24th through the morning hours of June 25th, where up to 7 inches of rain fell. Up to an additional 2 to 3 inches fell causing another round of flash flooding across the county. Numerous roads were flooded. One water rescue due to swift water took place about 3 miles northeast of Murry. Another swift water rescue occurred about 2 miles northeast of Easley where two occupants of a vehicle were trapped by the flood waters. Two vehicles were stuck in swift water from Rocky Fork Creek on North Creekland Drive, just north of intersection with East Calvert Hill Road, so the occupants had to be rescued. Three miles northeast of McBaine, water was flooding a residence, so fire fighters had to rescue the two occupants and their dog. A section of road was washed out about 5 miles east southeast of Harrisburg. No injuries were reported.

Flash Flood, Audrain

When
June 25, 6:31 PM CST to June 26, 5:30 AM CST
Where
Audrain County, 10.45 mi WSW of Ortiz to 5.48 mi SSE of Martinsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.066, -92.110

Up to 4 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded across the southern half of the county.

Flash Flood, Warren

When
June 25, 6:52 PM CST to June 26, 6:34 AM CST
Where
Warren County, 3.64 mi SSW of New Truxton to 7 mi ENE of Gore
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.934, -91.263

Up to five inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including the intersection of Highway U and Booneslick Road, at the intersection of Highway B and Veterans Memorial Parkway and on State Highway 47 at Willow Road. A swift water rescue had to be performed on Township Line Road near where it crosses Big Creek. Another water rescue took place at the intersection of Highway W and Powerline Road. No injuries were reported.

Flash Flood, Lincoln

When
June 25, 7:20 PM CST to June 26, 6:34 AM CST
Where
Lincoln County, 3.95 mi SW of Hawk Pt to 3.74 mi SSE of Hawk Pt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.934, -91.187

Up to five inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway J west of Troy. Two water rescues were performed. One about 4 miles west of Winfield and another one about 4 miles west northwest of Old Monroe. No injuries were reported.

Flash Flood, Marion

When
June 25, 8:00 PM CST to June 26, 12:30 AM CST
Where
Marion County, 1.65 mi WSW of Hannibal to 3.17 mi WNW of Hannibal
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.687, -91.406

Up to four inches of rain in a short amount of time caused flash flooding in Hannibal, especially for areas along Bear Creek. Numerous streets in the area were flooded due to Bear Creek rising well above its banks.

Flash Flood, Cole

When
June 25, 8:04 PM CST to June 26, 5:30 AM CST
Where
Cole County, 4.08 mi NNW of Marion to 0.69 mi N of Russellville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.736, -92.393

After up to three inches of rain fell from late evening on June 24th through the early morning hours of June 25th, another round of heavy rain developed and moved across Cole County. Up to an additional 4 inches of rain fell causing flash flooding. Numerous roads were flooded across the northern half of the county, including portions of Walnut, West Miller, Waverly, Virginia and Kansas Streets in central portions of Jefferson City. Numerous water rescues were performed on the west side of town as well as in the central sections of town after a number of vehicles were driven into the flood waters. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970657, 970867, 970889, 970887, 970888, 970876, 970890.